Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 231, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2004, 5:51 AM CDT for Cedar County, St. Clair County, Missouri. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 5:51 AM CDT (10:51 UTC)
- Expired
- Jul 5, 2004, 7:00 AM CDT
- In force
- 69 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cedar County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:25 AM CDT | HAIL 0.75 | 1 N Stockton, MO | |
| Jul 5, 6:25 AM CDT | HAIL 0.75 | 1 N Stockton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 051051 SVRSGF MOC039-185-051200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 550 AM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN SOUTHWEST MISSOURI. ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI. * UNTIL 700 AM CDT. * AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF APPLETON CITY TO SCHELL CITY TO WALKER TO SHELDON TO 5 MILES SOUTHEAST OF MINDENMINES...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF BUTLER TO 12 MILES EAST OF RICH HILL TO 9 MILES EAST OF NEVADA TO 16 MILES SOUTH OF NEVADA TO 9 MILES EAST OF PITTSBURG...AND MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR EL DORADO SPRINGS BY 555 AM CDT. NEAR STOCKTON BY 610 AM CDT. THE TOWNS OF TABERVILLE...OLYMPIA...TIFFIN...JOHNSON CITY...FILLEY... JERICO SPRINGS...CEDAR SPRINGS...MONEGAW SPRINGS...WAGONER AND ROSCOE ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF ON OR NEAR TRUMAN AND STOCKTON LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN NEVADA IN VERNON COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3818 9403 3761 9406 3759 9366 3818 9361 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 5, 3:40 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 340 AM CDT MON JUL 5 2004 .DISCUSSION UPDATED... COLD POOL HAS DEVELOPED WITH THE COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS. THIS COMPLEX HAS ACCELERATED EASTWARD SINCE 3 AM...AND WILL LIKELY AFFECT MOST OF THE FORECAST AREA THIS MORNING. DAMAGING WINDS WILL BE THE MAIN THREAT. AFTER 10 AM...MOST OF THE ACTIVITY WILL HAVE MOVED INTO EASTERN MISSOURI WITH CLEARING SKIES AND HEAT INDICES LIKELY APPROACHING 100 DEGREES IN PORTIONS OF THE OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WILL KEEP SMALL CHANCES OF THUNDERSTORMS THIS AFTERNOON...BUT IT SHOULD BE LIMITED TO THE FAR NORTHERN FORECAST AREA. MID LEVEL CAP SHOULD HOLD MONDAY NIGHT...UNTIL SURFACE FEATURE AND ASSOCIATED CONVECTIVE COMPLEX THAT DEVELOPS OVER THE NORTHERN PLAINS...MOVES SOUTHEAST TOWARD OUR AREA. HAVE ONLY SLIGHT CHANCES IN THE FAR NORTHWEST PART OF THE AREA UNTIL AFTER 3 AM TUESDAY WHICH SEEMS REASONABLE DUE TO NON UPWARD ASCENT AND MID LEVEL CAP. BOTH THE ETA/GFS ARE MOVING A FRONTAL BOUNDARY THROUGH THE AREA LATE TUESDAY OR EARLY WEDNESDAY MORNING. GFS IS ABOUT 12 HOURS FASTER...BUT WILL FOLLOW ETA WHICH SEEMS TO HAVE A BETTER HANDLE ON CURRENT TRENDS. ANYWAY...FRONTAL BOUNDARY WILL LIKELY STALL OVER NORTHERN ARKANSAS AND BEGIN TO MOVE NORTHWARD BY LATE WEDNESDAY INTO THURSDAY. THERE COULD BE NOCTURNAL CONVECTIVE WEDNESDAY NIGHT/THURSDAY MORNING...BUT WILL LEAVE DRY AT THIS TIME DUE TO TIMING AND STRENGTH OF RETURN FLOW. NO OTHER CHANGES IN THE EXTENDED PERIOD. LOOKS TO BE WARM AND HUMID WHICH IS TYPICAL FOR EARLY JULY WEATHER OVER THE REGION. .AVIATION... COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY GIVE MVFR CEILINGS AND VISIBILITIES TO THE AREA EARLY THIS MORNING. HOWEVER...MOST OF THE DAY SHOULD BE VFR. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FFA FOR VERNON...BARTON...JASPER...NEWTON...MCDONALD... LAWRENCE...BARRY...STONE...AND TANEY COUNTIES THROUGH 1 PM. KS...FFA FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES THROUGH 1 PM. WFO SGF
Hazardous weather outlook, Jul 5, 5:51 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 551 AM CDT MON JUL 5 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 551 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS MORNING... .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO 70 MPH...LARGE HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL WHICH COULD PRODUCE FLASH FLOODING. AREAS AFFECTED AND TIMING: SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...AND AGAIN LATER THIS AFTERNOON NORTH OF INTERSTATE 44. DISCUSSION: A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHERN MISSOURI THIS MORNING. STRONG MID LEVEL WINDS AND INSTABILITY WILL MAINTAIN THE INTENSITY OF THESE STORMS AS THEY SURGE EAST ACROSS THE AREA. THE PRIMARY THREAT WITH THESE STORMS WILL BE THE POTENTIAL OF SIGNIFICANT AND WIDESPREAD DAMAGING WINDS. ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON MAINLY NORTH OF INTERSTATE 44 AS THE LOWER ATMOSPHERE BECOMES MORE UNSTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERAL DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS THROUGH EARLY WEDNESDAY MORNING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 5 AM FOR SOUTHEAST KANSAS ACROSS THE REMAINDER OF THE OUTLOOK AREA AS THE MORNING PROGRESSES. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, Jul 5, 3:28 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 328 AM CDT MON JUL 5 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051400- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 328 AM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 559...IN EFFECT UNTIL 900 AM CDT MONDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. FOSTER
Special weather statement, Jul 5, 4:22 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 422 AM CDT MON JUL 5 2004 KSZ073-097-101-051015- BOURBON-CHEROKEE-CRAWFORD- 422 AM CDT MON JUL 5 2004 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES... AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LE ROY TO 6 MILES SOUTH OF NEOSHO FALLS TO 5 MILES WEST OF CHANUTE TO 6 MILES SOUTH OF NEODESHA TO 16 MILES SOUTHWEST OF DEARING...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF BURLINGTON TO 8 MILES WEST OF IOLA TO CHANUTE TO NEODESHA TO 19 MILES WEST OF COFFEYVILLE...AND MOVING EAST AT 45 MPH. THESE STORMS WILL BE... NEAR UNIONTOWN BY 500 AM CDT. NEAR REDFIELD BY 505 AM CDT. NEAR GIRARD BY 510 AM CDT. NEAR FORT SCOTT BY 515 AM CDT. PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF HEPLER...UNIONTOWN...MCCUNE...REDFIELD...WEST MINERAL... GIRARD...FORT SCOTT AND CHEROKEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS. FOSTER
Special weather statement, Jul 5, 5:08 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 508 AM CDT MON JUL 5 2004 MOZ066-077-051115- BARTON-VERNON- 508 AM CDT MON JUL 5 2004 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND VERNON COUNTIES... AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE MOUND TO HEPLER TO MCCUNE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF MOUND CITY TO 15 MILES NORTHEAST OF ST. PAUL TO 10 MILES EAST OF PARSONS...AND MOVING EAST AT 40 MPH. THESE STORMS WILL BE... NEAR MINDENMINES BY 545 AM CDT. NEAR NEVADA BY 555 AM CDT. NEAR WALKER BY 605 AM CDT. NEAR LAMAR BY 610 AM CDT. PEOPLE IN BARTON AND VERNON COUNTIES...INCLUDING THE CITIES OF MINDENMINES...LIBERAL...NEVADA...SHELDON...WALKER AND LAMAR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:17 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 73 min |
| Jul 5, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 66 min |
| Jul 5, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 66 min |
| Jul 5, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 66 min |
| Jul 5, 7:00 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 60 min |
| Jul 5, 7:15 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 60 min |
| Jul 5, 7:44 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 61 min |
| Jul 5, 3:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 63 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 73 min |
| Jul 5, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 66 min |
| Jul 5, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 60 min |
| Jul 5, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.